Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 16, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Aug 4, 1996, 9:38 AM EDT for Brunswick County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1996, 9:38 AM EDT (13:38 UTC)
- Expired
- Aug 4, 1996, 10:15 AM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 4, 2:37 AM EDT, 7 hours 1 minute earlier.
Area forecast discussion, Aug 4, 2:37 AM EDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 AM EDT SUN AUG 4 1996 DRYG ABV 700 MB IN FULL SWING AS GULF CONNXTN LOST AND 500MB H EDGES NE FM OK TO OH BY WED...BUT BLO 700 MB SLOWER/LESS DRYING ALG COAST WI OCEAN COMPONENT CONTG. CONVCTV TEMP IN UPR 80S WL FIRE LT AFTN TS... BUT WI GRADLY BLDG RDG ALF...EACH S/WV WL HAVE LESS TOTAL PCPN...TS WL BCM FEWER. CWF...HOLD THE COURSE. ILM TB 86/74 88/73 88 5432 FLO TT 91/73 9R1/73 91 5353 MATHESON
In the hours before
Special weather statement, Aug 4, 5:13 AM EDT, 4 hours 25 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 530 AM EDT SUN AUG 4 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ................. SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ................. NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON .................................................................... SYNOPSIS...WITH A WEAKENING FRONT AND LESS MOISTURE ON THE COAST... THUNDERSTORMS WILL BE CONCENTRATED MAINLY IN THE COASTAL COUNTIES...WITH AN INCH OF RAIN PER HOUR POSSIBLE THIS AFTERNOON. THUNDERSTORM WINDS WILL GUST AROUND 30 MPPH. MATHESON
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:23 AM EDT | Tornado Warning | ILM | Brunswick | 52 min |
| Aug 4, 9:28 AM EDT | Tornado Warning | ILM | Brunswick | 47 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.